Clostridium difficile, also known as C. difficile, is a type of bacteria found naturally occurring in the gut of two-thirds of children and three percent of adults, according to the National Health Service in the U.K. In healthy people, these bacteria do not cause problems. However, when the natural balance of "good" interflora in the gut is disturbed, it can cause C. difficile bacteria to multiply and release toxins, leading to symptoms such as diarrhea and fever as well as loss of appetite and weight loss. A person exhibiting these symptoms for several days or more may be suffering from C. difficile infection.
Video of the Day
Causes of C. difficile
C. difficile has one of three causes. Overuse of antibiotics may lead to bacterial imbalances in the intestinal tract that can break down the protective barrier normally provided by the "good" bacteria. This potentially allows pathogens such as C. difficile to colonize the gut. After taking antibiotics, you could be susceptible to such exposure for up to three months, according to Lynne V. McFarland writing for the "Journal of Medical Microbiology" in May 2004.
A second risk factor for C. difficile is contact with carriers, both those who display symptoms and those who do not. Infection most often occurs during periods of hospitalization when you may be exposed to carriers or contaminated environments. The third cause of C. difficile is a weak immune system, which lowers your body's resistance to the effects of C. difficile bacteria. You may be especially susceptible if you are over 65, already suffering from an underlying illness or disease, or have recently undergone intestinal surgery.
Medical Teatment for C. difficile
Medical treatment for mild to moderate symptoms of C. difficile is sometimes as simple as stopping the course of antibiotics that caused your outbreak. In more severe cases, you may be required to take further antibiotics to clear up the infection, but these may also have side effects. Moreover, they do nothing to prevent the illness recurring. You may instead prefer to try natural remedies that can help alleviate the symptoms or even prevent an initial occurrence.
You may find it beneficial to take a probiotic such as lactobacillus GG or acidophilus after a course of antibiotics or a prolonged hospital stay. Probiotics help maintain the balance of "good" bacteria in your system. They may also relieve symptoms of diarrhea although this has not been scientifically proven, according to the University of Maryland Medical Center. According to the same source, Saccharomyces boulardii, a live yeast culture, is used in Europe to prevent diarrhea, but should only be taken under medical supervision.
Herbs and C. difficile
No herbs specifically help treat C. difficile. However, according to the University of Maryland Medical Center, some herbs may be used to treat symptoms of diarrhea, dependent on the cause. Always consult your healthcare practitioner before using herbs in the treatment of diarrhea as some have been known to worsen the condition. Astringent herbs such as blackberry leaf, raspberry leaf and extract of bilberry help dry intestina mucous membranes. Drink the leaves as a tea and aim to consume a ½ cup per hour. Agrimony is also a traditional remedy for diarrhea but may thin the blood and lower blood pressure so use it only with the guidance of your doctor. Quercetin, chamomile, marshmallow root and slippery elm powder are anti-inflammatory and may also relieve symptoms. Barberry, goldenseal and Oregon grape are known to fight infection and may help clear up the cause. Do not take these if you are pregnant. In addition, psyllium or carob powder, both high in fiber, may help firm up stools.